High Wind, Logan County
- When
- March 23, 9:44 AM MST to 1:30 PM MST
- Where
- Logan County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.725, -103.110 (the zone’s center; the record gives no point)
High winds occurred over the Northeast Plains of Colorado. Peak wind gusts included: 66 mph, 4 miles east of Haxtun; 63 mph at Sterling, 62 mph at Crook, 61 mph at Akron, 60 mph at Wiggins and 59 mph, 4 miles east of Amherst.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
High winds occurred over the Northeast Plains of Colorado. Peak wind gusts included: 66 mph, 4 miles east of Haxtun; 63 mph at Sterling, 62 mph at Crook, 61 mph at Akron, 60 mph at Wiggins and 59 mph, 4 miles east of Amherst.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 23, 1:52 AM MST, 7 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 252 AM MDT MON MAR 23 2009 .SHORT TERM...MAIN UPPER LEVEL LOW IS REDEVELOPING NR DENVER EARLY THIS MORNING AND THEN WILL EVENTUALLY MOVE ENE INTO SWRN NEBRASKA BY THIS AFTN AND BECOME VERTICALLY STACKED. FCST FOR THE MTNS IS PRETTY STRAIGHT FORWARD AS FAVORABLE OROGRAPHICS WILL COMBINE WITH DECENT MOISTURE AND LAPSE RATES FROM 6-7 C/KM TO PRODUCE PERIODS OF SNOW THRU TONIGHT WITH SOME HEAVY SNOW AT TIMES. OVER NERN CO FCST IS A LOT MORE COMPLICATED AND HAVE BASICALLY INHERITED A MESS WITH SEVERAL HIGHLIGHTS IN PLACE. WITH OVERALL POSITION OF MAIN UPPER LEVEL LEVEL LOW BY THIS AFTN THERE WILL LIKELY BE AN AREA THAT WILL RECEIVE SOME DECENT SNOW SOMEWHERE OVER THE PLAINS BUT IT LIKELY WILL NOT COVER THE ENTIRE AREA. BOTH NAM AND RUC SHOW A SWATH OF HEAVER PCPN FM NCNTRL AND NERN WELD ACROSS MORGAN...LOGAN AND WASHINGTON COUNTIES WITH VERY LITTLE PCPN OVER PHILLIPS AND SEDGWICK COUNTIES THRU MID AFTN SO THIS AREA APPEARS TO HAVE THE BEST CHC FOR SIGNIFICANT SNOW AND BLOWING SNOW PROBLEMS FROM LATE MORNING THRU THE AFTN HOURS ALTHOUGH LATEST NAM REALLY BACKS OFF ON THE PCPN BY 21Z. ELSEWHERE WITH 800-700 FLOW STG NWLY ALONG THE FRONT RANGE PCPN PROSPECTS FM LATE MORNING THRU THE AFTN LOOK MUCH LOWER. HOWEVER THERE STILL COULD BE A BRIEF PERIOD OF STEADIER PCPN EARLY THIS MORNING AS LOW LVL WINDS BRIEFLY HAVE AN UPSLOPE COMPONENT FOR A FEW HOURS THRU ABOUT 12Z. ANOTHER ISSUE THAT COULD BE A PROBLEM THIS AFTN IS THE THREAT FOR HIGH WINDS ACROSS THE PLAINS DUE TO STG PRESSURE GRADIENT. BNDRY LAYER FLOW IS 40-50 KTS THRU THE AFTN HOURS AND ITS LIKELY THIS WILL MIX DOWN TO THE SFC PRODUCING GUSTS IN THE 50-60 MPH RANGE IN SOME AREAS. HOWEVER IT'S REALLY GOING TO BE CONFUSING TO HAVE A HIGH WIND WARNING WITH A SNOW AND BLOWING SNOW ADVISORY ALREADY IN PLACE. CONSIDERING HOW DRY IT HAS BEEN BLOWING DUST MIGHT BECOME MORE OF A PROBLEM THAN SNOW IN MANY AREAS IF LATEST NAM IS CORRECT. FOR TONIGHT THE MAIN UPPER LEVEL LOW WILL MOVE SLOWLY TO THE ENE AND BE OVER NCNTRL NEBRASKA. LATEST NAM DOES NOT SHOW MUCH PCPN AFT 00Z ACROSS THE PLAINS AS IT REMAINS TO THE NORTH OF WYOMING AND NEBRASKA. CURRENT ADVISORIES EXTEND UNTIL 12Z TUE WHICH MAY BE TOO LONG BUT WILL LET DAY SHIFT MAKE ADJUSTMENTS AS NEEDED. SFC GRADIENT WILL DECREASE SOME TONIGHT SO WINDS SHOULD DECREASE SOME OVER THE PLAINS AFTER SUNSET. IN THE MTNS SNOW SHOULD CONTINUE OVERNIGHT AS OROGRAPHICS WILL REMAIN FAVORABLE. .LONG TERM...WEAK NORTHWESTERLY FLOW ALOFT IS PROGGED OVER THE FORECAST AREA ON TUESDAY...BECOMING ZONAL TUESDAY NIGHT. ON WEDNESDAY MODELS HAVE AN UPPER TROUGH PUSH ACROSS COLORADO. THE ECMWF HAS THE AXIS MOVING ACROSS THE FORECAST AREA AT 12Z...THE GFS AT 18Z...THE NAM AT 00Z THURSDAY. NEVERTHELESS THE BEST ENERGY IS WELL SOUTH OF US. BY WEDNESDAY NIGHT...THE FLOW ALOFT GOES BACK TO ZONAL. DOWNWARD MOTION IS PROGGED OVER THE FORECAST AREA ON TUESDAY. WEAK UPWARD MOTION MOVES IN TUESDAY NIGHT AND CONTINUES THROUGH WEDNESDAY. THE BOUNDARY LAYER FLOW CONTINUES TO BE NORTHWESTERLY ON TUESDAY BUT AT DECREASED SPEEDS. THE LOW LEVEL PRESSURE GRADIENT IS QUITE WEAK TUESDAY NIGHT INTO EARLY WEDNESDAY. LOOKS LIKE SOUTHWESTERLY FLOW FOR WEDNESDAY...THEN NORTHWESTERLY MUCH OF WEDNESDAY NIGHT. FOR MOISTURE...BOTH MODELS HAVE SOME LINGERING OVER THE NORTHEAST ON EARLY TUESDAY. THE REST OF THE PLAINS ARE FAIRLY DRY. BY LATER TUESDAY AFTERNOON...THERE IS PLENTY OF MID LEVEL MOISTURE MOVING OVER THE PLAINS. ON TUESDAY NIGHT ...THE PLAINS ARE PRETTY DRY ON THE GFS...BUT THE NAM HAS FAIRLY DEEP MOISTURE IN PLACE FROM 03Z TO 12Z. THE NAM SHOWS A LOT OF MID AND UPPER LEVEL MOISTURE FOR THE PLAINS WEDNESDAY. THE GFS ONLY BRINGS THAT IN LATE IN THE DAY. TIMING ISSUES WITH THE UPPER TROUGH. ON WEDNESDAY NIGHT...BOTH MODELS MOISTEN UP THE PLAINS BY 12Z THURSDAY MORNING. FOR THE MOUNTAINS...THE MODELS AGREE BETTER CONCERNING MOISTURE. THEY KEEP PRETTY FAIRLY DEEP MOISTURE IN PLACE MOST OF THE PERIODS. THE BEST IS WEDNESDAY NIGHT INTO THE EXTENDED PERIOD WITH THE NEXT UPPER CLOSED LOW. THE QPF FIELDS HAVE A BIT OF MEASURABLE SNOW LINGERING OVER THE NORTHEAST CORNER TUESDAY MORNING. BOTH MODELS KEEP A BIT OF MEASURABLE SNOW GOING IN THE MOUNTAINS THROUGH ALL THE PERIODS. FOR PLAINS POPS...WILL KEEP SOME IN TUESDAY MORNING OVER THE NORTHEAST CORNER...THEN DRY EVERYWHERE THROUGH MUCH OF WEDNESDAY NIGHT. OVER THE MOUNTAINS...THE MOISTURE'S PRETTY GOOD TUESDAY...AND THE MOUNTAIN TOP WIND DIRECTION IS WEST-NORTHWESTERLY...GOOD FOR OROGRAPHIC HELP. THE LAPSE RATES ARE NOT VERY STEEP AND THE TEMPERATURE ADVECTION IS MAINLY NEUTRAL. FOR TUESDAY NIGHT AND WEDNESDAY...THE MODELS DISAGREE ON MOUNTAIN TOP FLOW DIRECTION. THERE IS MOISTURE BUT THOSE MOUNTAIN TOP WINDS SPEEDS ARE PRETTY LIGHT. THERE IS WEAK COOL AIR ADVECTION. THE LAPSE RATES DO GET BETTER FROM TUESDAY'S. WILL GO WITH "CHANCE" THROUGH THE PERIODS. FOR TEMPERATURES...TUESDAY'S HIGHS ARE CLOSE TO TODAY'S. WEDNESDAY'S WARM SLIGHTLY...AND MAINLY OVER THE EASTERN PLAINS ONLY. FOR THE LATER DAYS...THURSDAY THROUGH SUNDAY...NOW THE ECMWF AND GFS HAVE THE UPPER CLOSED LOW OVER FOUR CORNERS LATE THURSDAY AFTERNOON. THEY BOTH HAVE IT OVER THE TEXAS/OKLAHOMA PANHANDLES BY LATE FRIDAY AFTERNOON. THE DGEX HAS COME AROUND BETTER TO THIS SOLUTION AS WELL...COMPARED TO WHAT IT INDICATED LAST NIGHT. THEN THERE IS STRONG NORTHWESTERLY FLOW ALOFT FOR SATURDAY AND SUNDAY. MODELS HAVE A DECENT COLD AIR SURGE...UPSLOPE...AND DEEP MOISTURE ASSOCIATED WITH THE UPPER FEATURE FOR THURSDAY WELL INTO FRIDAY. HOPEFULLY THIS WILL ALL COME TRUE? THERE IS ENOUGH MOISTURE ON SATURDAY AND SUNDAY TO KEEP SOME MINIMAL MOUNTAIN POPS GOING. TEMPERATURES LOOK BELOW SEASONAL NORMALS THURSDAY THROUGH SATURDAY...WITH PERHAPS READINGS GETTING CLOSE TO NORMALS ON SUNDAY. && .AVIATION...LOW LEVEL WINDS WILL BRIEFLY HAVE AN UPSLOPE COMPONENT THRU 12Z AND WITH MAIN UPPER LEVEL LOW OVERHEAD COULD SEE A BRIEF PERIOD OF SNOW SHOWERS WHICH MAY DROP UP TO A HALF INCH OF SNOW AROUND SUNRISE. COULD SEE A BRIEF PERIOD OF MVFR/IFR OF SNOW SHOWER ACTIVITY DOES DVLP. BY MID MORNING THE WINDS WILL BECOME MORE NWLY SHUTTING OFF THE CHC FOR ADDITIONAL PCPN. WINDS WILL GRADUALLY INCREASE BY 18Z WITH NNW WINDS OF 20 TO 35 MPH DURING THE AFTN WITH A FEW GUSTS TO 50 MPH POSSIBLE THRU 00Z. COULD SEE SOME VISBILITY RESTRICTIONS DUE TO BLOWING DUST IF STG WINDS DO OCCUR. WINDS SHOULD DECREASE AFT 00Z WITH SPEEDS IN THE 10-20 MPH RANGE. && .BOU WATCHES/WARNINGS/ADVISORIES... ...WINTER STORM WARNING TODAY AND TNIGHT FOR THE NORTH-CENTRAL MOUNTAINS ZONES 31..33 AND 34. ...WINTER WEATHER ADVISORY FOR THE VALLEYS OF GRAND AND JACKSON COUNTIES TODAY AND TONIGHT...ZONES 30 AND 32. ...WINTER WEATHER ADVISORY FOR THE NORTHERN FRONT RANGE FOOTHILLS TODAY THRU MIDNIGHT TONIGHT...ZONE 35. ...WINTER WEATHER ADVISORY FOR THE NORTHEAST PLAINS FROM 6 AM MDT TODAY TO 6 AM MDT TUESDAY...ZONES 42..44 AND 48>51 RPK/RJK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 458 AM MDT MON MAR 23 2009 COZ030>051-231700- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 458 AM MDT MON MAR 23 2009 ...WINTER STORM WARNING NORTH CENTRAL MOUNTAINS MIDNIGHT TODAY THROUGH 6 AM TUESDAY... ...WINTER WEATHER ADVISORY FOR LOWER ELEVATIONS OF GRAND AND JACKSON COUNTIES FOR SNOW AND BLOWING SNOW TODAY THROUGH 6 AM TUESDAY... ...WINTER WEATHER ADVISORY FOR THE NORTHERN FRONT RANGE FOOTHILLS TODAY THRU MIDNIGHT TONIGHT. ...WINTER WEATHER ADVISORY FOR THE NORTHEAST PLAINS TODAY THROUGH 6 AM MDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM OVER NORTHEAST COLORADO WILL MOVE INTO SOUTHWEST NEBRASKA BY TONIGHT. THIS SYSTEM WILL PRODUCE SNOW IN THE MOUNTAINS AND HIGHER VALLEYS WHICH WILL BE HEAVY AT TIMES THROUGH TONIGHT. TOTAL ACCUMULATIONS WILL RANGE FROM 8 TO 20 INCHES IN THE MOUNTAINS WITH 5 TO 10 INCHES IN THE HIGHER VALLEYS. OVER NORTHEAST COLORADO EXPECT A MIXTURE OF RAIN AND SNOW WHICH WILL CHANGE OVER TO ALL SNOW BY LATE MORNING AND CONTINUE INTO THE EVENING HOURS. SNOW ACCUMULATIONS OF 3 TO 6 INCHES WILL BE POSSIBLE NORTHEAST OF A LINE FROM FORT COLLINS TO WIGGINS TO LAST CHANCE. NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 50 MPH WILL PRODUCE AREAS OF BLOWING SNOW WITH NEAR BLIZZARD CONDITIONS POSSIBLE ALONG THE WYOMING...NEBRASKA BORDER THIS AFTERNOON AND EVENING. CLOSER TO THE FOOTHILLS SNOW ACCUMULATIONS AROUND AN INCH OR SO WILL POSSIBLE MAINLY THIS MORNING. IN THOSE AREAS THAT RECEIVE LITTLE SNOWFALL OVER THE PLAINS AREAS OF BLOWING DUST WILL BE POSSIBLE REDUCING VISIBILITIES TO UNDER A MILE AT TIMES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER STORM IS SHAPING UP FOR THE FORECAST AREA WITH THE CURRENT SCENARIO SHOWING A STORM TRACK CONDUCIVE TO A WIDESPREAD SNOWFALL FOR ALL OF THE FORECAST AREA FROM LATE WEDNESDAY NIGHT THROUGH FRIDAY. SNOW WILL BE LIKELY IN THE MOUNTAIN ON TUESDAY WITH A COUPLE MORE INCHES OF ACCUMULATION POSSIBLE. THERE WILL BE A CHANCE OF SNOW OVER THE NORTHEASTERN CORNER OF COLORADO FOR THE FIRST HALF OF TUESDAY AS WELL. A CHANCE OF SNOW WILL CONTINUE OVER THE MOUNTAINS INTO NEXT WEEKEND. THERE IS ALSO A CHANCE OF SNOW OVER THE PLAINS ON THURSDAY THROUGH FRIDAY. TEMPERATURES ARE EXPECTED TO STAY BELOW SEASONAL NORMALS THROUGH SATURDAY...WITH THE COLDEST DAY BEING THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. RPK/RJK
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153334, 153332, 153335, 153333.